Michigan, 2005

Blizzard and Winter Storm in Michigan, November 23 to 26, 2005

November 23 to 26, 2005 · NWS MQT · 14 events in 13 counties and zones

Snowfall in advance of an Alberta Clipper system began early on the 23rd and continued through the day before transitioning to lake effect snow in the afternoon and evening. Strong northwest winds gusting to 35 to 45 mph at times combined with the lake effect snow in the wake of the system to create blizzard or near-blizzard conditions across much of west and central Upper Michigan on the…

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Snowfall in advance of an Alberta Clipper system began early on the 23rd and continued through the day before transitioning to lake effect snow in the afternoon and evening. Strong northwest winds gusting to 35 to 45 mph at times combined with the lake effect snow in the wake of the system to create blizzard or near-blizzard conditions across much of west and central Upper Michigan on the overnight of the 23rd-24th and into Thanksgiving Day on the 24th. Winds even gusted as high as 55 mph at the Copper Harbor ASOS. The blizzard conditions and snow-covered roads hampered holiday travel plans and caused numerous accidents throughout west and central Upper Michigan. Although winds decreased considerably on the overnight of the 24th-25th, lake effect snow continued heavy at times through the 25th. Storm total snowfall from the 23rd through the 25th exceeded a foot over many of the snow belts. The Houghton County Airport reported the most snowfall during the event measuring 16.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 23, 5:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Nov 23, 5:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
510 PM EST WED NOV 23 2005

...PROLONGED SIGNIFICANT WIND/WAVE/LAKE EFFECT SNOW EVENT READY TO
BEGIN...
...TRAVEL IS NOT RECOMMENDED ACROSS COUNTIES BORDERING LAKE
SUPERIOR THROUGH THU NIGHT...

.DISCUSSION...

CURRENT WEATHER...20Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED A RIDGE ACROSS THE WESTERN STATES INTO SW CANADA ND A BROAD
TROUGH COVERING MUCH OF THE REST OF NORTH AMERICA EAST OF THE
ROCKIES. WITHIN THE TROUGH...THE MOST NOTABLE FEATURE FOR TONIGHT IS
A 488 DAM LOW/POLAR VORTEX AT 500MB SPINNING NOW INTO NE MANITOBA
OFF OF HUDSON BAY. TEMPERATURES ARE VERY COLD UNDER THE VORTEX AS
THE 12Z CHURCHILL MANITOBA SOUNDING SHOWED...WITH 850MB READINGS
AROUND -30C. THE TROPOPAUSE ON THAT SOUNDING WAS ALL THE WAY DOWN TO
670MB. RIGHT NOW AT CHURCHILL...THE TEMPERATURE IS 7 F AND WINDS ARE
OUT OF THE NW AT 36 KT GUSTING TO 49 KT WITH 0 MILE VISIBILITY. THIS
COLD AIR CONTINUES TO FLOW SOUTH AHEAD OF THE LOW AS SURFACE
OBSERVATIONS IN NORTHERN ONTARIO HAVE HAD TEMPERATURES FALLING ALL
DAY LONG DESPITE SUNSHINE. CWPL AT THE MOMENT IS AROUND 0 F. CLOSER
TO HOME...LIGHT SNOW SPREAD ACROSS THE CWA TODAY...ASSOCIATED WITH
WARM ADVECTION AHEAD OF A LOW PRESSURE SYSTEM TRACKING SOUTHEASTWARD
ACROSS LAKE SUPERIOR. THIS LOW...NOW WITH A PRESSURE OF 984MB...IS
LOCATED ON THE N END OF LAKE SUPERIOR. THE WARM FRONT EXTENDS
SOUTHWARD INTO CENTRAL LAKE MICHIGAN...ONE COLD FRONT SW INTO THE
WESTERN U.P. AND A MUCH STRONGER COLD FRONT ALONG THE MN/ONTARIO
BORDER. CMX HAS ALREADY HAD A PEAK WIND OF 45 MPH WITH 1 1/2SM
VISIBILITY. STANNARD ROCK IS NOW NORTHWEST AT 38 KT. VISIBLE
SATELLITE PICTURES EVEN SUGGEST A THIRD COLD FRONT NEAR CWPL. AS FAR
AS SKY COVER GOES...PLENTY OF LOW CLOUDS EXISTS ACROSS THE WESTERN
GREAT LAKES INTO NE ONTARIO...BUT DRYING IN OCCURRING ACROSS NW
ONTARIO. FARTHER TO THE NORTH...LOWER CLOUDS ARE ASSOCIATED WITH THE
VORTEX.

TONIGHT THROUGH THURSDAY NIGHT...ALL MODELS HAVE THE POLAR VORTEX
DROPPING SOUTH ACROSS LAKE SUPERIOR AROUND 06Z TONIGHT...BRINGING
WITH IT ALL THE COLD AIR AND DROPPING 1000-500MB THICKNESSES BELOW
500 DAM. WITH LAKE TEMPERATURES AROUND 6C...850-LAKE DELTA-TS WILL
INCREASE TO 30-35C BY 06Z. THEREFORE LAKE EFFECT SNOW IS EXPECTED TO
BECOME WIDESPREAD THIS EVENING. LATEST KMQT RADAR IMAGERY ALREADY
SHOWS INDICATIONS OF THIS. DO NOT THINK THE DRY AIR OVER NW ONTARIO
WILL HAVE THAT MUCH OF AN EFFECT ON LAKE EFFECT GIVEN THE EXTREME
INSTABILITY...RESULTING IN SIGNIFICANT LAKE-AIR MOISTURE FLUXES. IN
GENERAL WINDS WILL ARE PROGGED FROM THE NW TONIGHT...THEREFORE HAVE
HIT THE NW SNOWBELTS THE MOST AND FARTHER INLAND FOR IRON...DELTA
AND SOUTHERN SCHOOLCRAFT COUNTIES. THE EXTREME MOISTURE FLUXES MAY
ALSO RESULT IN SOME LIGHTNING IN BANDS AS THEY COME ASHORE...BUT
WITH MANY OTHER MORE SIGNIFICANT PARTS TO THIS EVENT...HAVE DECIDED
NOT TO THROW IT IN. INSTEAD...HAVE SQUALLS IN THE FORECAST. WIND
SPEEDS ARE ALSO EXPECTED TO BE HIGH TONIGHT AS THE SURFACE LOW
DEEPENS IN RESPONSE TO INCREASE BAROCLINICITY.. RESULTING IN
CONSIDERABLE BLOWING SNOW WITH BLIZZARD CONDITIONS FOR LOCATIONS
ALONG THE KEWEENAW PENINSULA AND EAST OF MARQUETTE. WIND SPEEDS
SHOULD EASILY INCREASE TO 50 KT ON THE EASTERN 2/3 OF LAKE SUPERIOR
THIS EVENING WITH SECOND COLD FRONTAL PASSAGE...AND WITH THE
STRONGER COLD ADVECTION LATE IN THE NIGHT AS SHOWN BY BOUNDARY LAYER
WINDS FROM THE NAM AND SURFACE WINDS FROM THE RUC13 AND OUR LOCAL
WRF RUN. INTERESTING ENOUGH THAT THE 00Z AND 12Z RUC13 BOTH SHOWED
SURFACE WINDS INCREASING TO NEAR 60 KT FROM JUST OFFSHORE OF
MARQUETTE TO GRAND ISLAND. WILL NEED TO WATCH THIS. THESE WINDS WILL
ALLOW WAVES TO BUILD TO 20 TO 25 FEET BY MORNING OVER EASTERN LAKE
SUPERIOR THURSDAY MORNING...SO IT IS POSSIBLE FOR SOME BEACH EROSION
AND MINOR LAKESHORE FLOODING ALONG THE SHORELINE FROM MARQUETTE EAST
TO WHITEFISH POINT.

ON THURSDAY AS THE UPPER LOW MOVES INTO SE ONTARIO AND THE SURFACE
LOW HEADS INTO NEW ENGLAND...THE WINDS WILL GRADUALLY TURN MORE
NORTHERLY AND DECREASE SOME...SHIFTING THE NW ORIENTED BANDS MORE
INTO THE CENTRAL U.P.. WITH MORE MOISTURE ENTERING IN THE LOW AND
MID LEVELS BEHIND THE UPPER LOW ALONG WITH WARMING 850MB
TEMPS...THESE BANDS WILL LIKELY INCREASE IN INTENSITY...ESPECIALLY
AS THEY MOVE INTO EASTERN MARQUETTE AND WESTERN ALGER COUNTIES AND
INTO WESTERN ONTONAGON/GOGEBIC COUNTIES LATE IN THE AFTERNOON.
NORTHERLY WINDS PERSIST INTO THURSDAY NIGHT...SO THESE LOCATIONS MAY
PICK UP ANYWHERE FROM 6 TO 8 INCHES DURING THE NIGHT PERIOD...
PERHAPS MORE.

FRIDAY...ALTHOUGH 850MB TEMPS HAVE WARMED TO AROUND -14C TO -16C AT
THIS POINT PER NAM/GFS...IT IS STILL PLENTY COLD ENOUGH TO KEEP LAKE
EFFECT GOING. PROBLEM IS THAT THE NAM/GFS BOTH SHOW A HIGH PRESSURE
RIDGE BUILDING IN DURING THE DAY WITH THE GFS TURNING WINDS AROUND
QUICKER TO THE SOUTHWEST THAN THE NAM. BASED ON TRENDS...PREFER THE
FASTER SOLUTION AND THUS HAVE ANY SNOW SHOWERS ALONG THE WISCONSIN
BORDER ENDING IN THE AFTERNOON. NUMEROUS SNOW SHOWERS SHOULD
CONTINUE ELSEWHERE ALONG LAKE SUPERIOR AND INTO SCHOOLCRAFT
COUNTY...BUT WITH DRIER AIR MOVING IN...ACCUMULATIONS SHOULD BE
LOWER.

NOTE...SNOWFALL TOTALS FOR THIS ENTIRE LAKE EFFECT EVENT COULD
EASILY REACH 2 FEET IN SOME LOCATIONS...PARTICULARLY OVER WESTERN
ALGER COUNTY AND THE HIGHER TERRAIN OF WESTERN GOGEBIC/WESTERN
ONTONAGON COUNTIES. HOWEVER...WITH SO MUCH BLOWING SNOW TONIGHT AND
THURSDAY...IT MAY BE DIFFICULT TO COME UP WITH ACCURATE SNOWFALL
MEASUREMENTS. GIVEN THE STRONG WINDS AND POTENTIAL FOR WHITEOUT
CONDITIONS...ANY TRAVEL SHOULD BE DONE ONLY IN AN
EMERGENCY...ESPECIALLY ALONG THE KEWEENAW PENINSULA AND FROM
MARQUETTE EAST.

FRIDAY NIGHT INTO SATURDAY...WESTERN RIDGE IS PROGGED TO BREAK DOWN
THROUGH FRIDAY AS STRONG PACIFIC SHRTWVS RUN INTO IT AS SHOWN BY ALL
MODELS. ONE SHRTWV IS SENT FROM NORTHERN CALIFORNIA ON FRI TOWARDS
THE DESERT SOUTHWEST ON SATURDAY. THIS SHRTWV BECOMES MORE OF AN
ISSUE FOR THE EXTENDED. MEANWHILE THE UPPER RIDGE IS SHOVED EASTWARD
TOWARDS UPPER MICHIGAN...BUT GETS FLATTENED AS IT RUNS INTO THE
UPPER TROUGH. NONETHELESS...IT IS ENOUGH TO GET THE HIGH PRESSURE
RIDGE TO PUSH EASTWARD...CAUSING LOW LEVEL WINDS TO TURN TO THE
SOUTHWEST. 850MB TEMPS REMAINING BELOW -12C AND SW WINDS WILL RESULT
IN LAKE EFFECT SNOW SHOWERS OFF OF LAKE MICHIGAN...MOVING INTO
SOUTHERN SCHOOLCRAFT COUNTY LATE FRIDAY NIGHT THEN PERSISTING
THROUGH SATURDAY. UKMET/GFS/NAM ALSO SHOW A WARM FRONT HEADING
NORTHWARD FRIDAY NIGHT AS A RESULT OF THE RIDGE MOVING EASTWARD.
ISENTROPIC LIFT AHEAD OF THIS FRONT WILL LIKELY SPREAD SOME SNOW
ACROSS WISCONSIN FRIDAY NIGHT AND THEN NORTHEASTWARD ACROSS THE CWA
SATURDAY BEFORE ENDING SATURDAY EVENING. SINCE IT IS A WEAK SYSTEM
WITH LITTLE MOISTURE TO WORK WITH...DO NOT IMAGINE THERE WILL BE
MUCH SNOW...PROBABLY 1 TO 3 INCHES AS SEEN WITH TODAYS WARM
ADVECTION SNOW.

EXTENDED (SUNDAY THROUGH WEDNESDAY)...AFTER A LITTLE BETTER MODEL
AGREEMENT YESTERDAY...MODELS NOW HAVE DIFFERING IDEAS ON THE SHRTWV
DIGGING INTO THE DESERT SOUTHWEST. THIS SHRTWV...WHICH DEVELOPS INTO
AN UPPER LOW BY SUNDAY EVENING...CREATES HAVOC FOR THE REST OF THE
EXTENDED. TYPICALLY WHEN SHRTWVS DIG INTO THE DESERT SOUTHWEST...
THEY USUALLY TAKE A WHILE TO EJECT OUT BECAUSE OF THE RIDGING THAT
DEVELOPS OUT AHEAD OF THEM IN THE SOUTHEAST U.S.. THEREFORE WOULD
PREFER A SLOWER IDEA. THIS HAS BEEN A TREND IN THE LATEST
GFS...CANADIAN AND ECMWF RUNS BEGINNING WITH THE 12Z ECMWF
YESTERDAY. 00Z UKMET HAS ALSO TRENDED SLOWER. THEREFORE FOR NOW WILL
FOLLOW THE 06Z GFS RUN FOR DETAILS WHICH IS SIMILAR TO WHAT HPC
FOLLOWED. IT IS ALSO POSSIBLE THE 00Z ECMWF COULD PAN OUT...WHICH
NOW THE 12Z GFS HAS TRENDED TOWARDS. THE SO FUTURE SHIFTS WILL NEED
TO WATCH THE EXTENDED.

UPPER LEVEL TROUGH OVER THE GREAT LAKES THIS THANKSGIVING IS PROGGED
TO EJECT OUT ACROSS THE CANADIAN MARITIMES ON SUNDAY AS RIDGING
DEVELOPS OVER THE CWA. THIS RIDGING AGAIN SHOULD RESULT IN A DRY DAY
SUNDAY. PLENTY OF HIGH CLOUDS WILL BE STREAMING IN HOWEVER...KEEPING
TEMPS DOWN. SHRTWV IN THE SOUTHWEST SHOULD BEGIN EJECTING OUT ACROSS
THE CENTRAL PLAINS SUNDAY NIGHT...BRINGING A SURFACE LOW NEAR
OKLAHOMA TO THE QUAD CITIES AREA ON MONDAY. WARM ADVECTION AHEAD OF
THIS SHOULD BRING SOME SNOW INTO THE U.P....POSSIBLY MIXED WITH RAIN
IN THE SOUTHEAST HALF WHERE 850MB TEMPS RISE TO 4C. THIS SYSTEM IS
THEN PROGGED TO MOVE ACROSS SAULT SAINTE MARIE ON TUESDAY...WITH
MORE SNOW AND RAIN TO SIMILAR AREAS AFFECTED ON MONDAY. BOTH THE GFS
AND ECMWF SHOW ANOTHER SHRTWV DROPPING INTO THE SOUTHWEST ON WED
WHILE A TROUGH LINGERS BACK ACROSS THE CWA FROM THE SYSTEM THAT
MOVED THROUGH THE AREA ON TUE. THEREFORE WILL MAINTAIN A CHANCE OF
SNOW ON WED.

AGAIN...THIS EXTENDED PERIOD IS LOW CONFIDENCE DUE TO MODEL
DISAGREEMENTS WITH REGARD TO THE DESERT SOUTHWEST SHRTWV. SHOULD A
SOLUTION LIKE THE GFS OR ECMWF PAN OUT...PRECIPITATION TYPE ISSUES
OF SNOW...SLEET...FREEZING RAIN AND RAIN WILL OCCUR FOR MONDAY AND
TUESDAY.

COORDINATED WITH GRB AND APX...THANKS.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...
 STORM WARNING LAKE SUPERIOR.
 BLIZZARD WARNING IN EFFECT UNTIL 7 PM EST THU
     MIZ001>003-006-007-085.
 WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRI
     MIZ004-005-009-010-084-013-014.

&&

AJ
Hazardous weather outlook, Nov 23, 5:10 PM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
510 PM EST WED NOV 23 2005

MIZ001>007-009>014-084-085-241300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
510 PM EST WED NOV 23 2005

...HEAVY LAKE EFFECT SNOW AND STRONG WINDS EXPECTED TONIGHT THROUGH
THURSDAY NIGHT NEAR LAKE SUPERIOR...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND THURSDAY

EXPECT LAKE EFFECT SNOW SHOWERS...HEAVY AT TIMES...OVER WEST AND
CENTRAL UPPER MICHIGAN TONIGHT AND THURSDAY. SNOW ACCUMULATIONS BY
SUNSET THURSDAY SHOULD RANGE FROM OF 3 TO 14 INCHES...WITH THE
GREATEST AMOUNTS OVER THE HIGHER TERRAIN FROM NEAR IRONWOOD TO
BERGLAND AND ROCKLAND...OVER THE HURON MOUNTAINS...AND FROM SKANDIA
TO CHATHAM...SHINGLETON...SENEY AND PINE STUMP JUNCTION. STRONG
NORTHWEST WINDS GUSTING TO AROUND 40 MPH WILL CAUSE BLIZZARD
CONDITIONS IN OPEN AREAS...ESPECIALLY NEAR LAKE SUPERIOR...AS
CONSIDERABLE BLOWING AND DRIFTING SNOW REDUCES VISIBILITY TO NEAR
ZERO. WINDS MAY GUST AS HIGH AS 55 MPH TONIGHT AND THURSDAY MORNING
OVER THE KEWEENAW PENINSULA AND ALONG THE LAKE SUPERIOR SHORE...
ESPECIALLY EAST OF MARQUETTE. SEE THE LATEST WINTER WEATHER
STATEMENTS FOR COMPLETE DETAILS ON THIS SEVERE WINTER WEATHER EVENT.

LIGHTER SNOWFALL AND WINDS ARE EXPECTED OVER SOUTH CENTRAL UPPER
MICHIGAN.

STORM FORCE WINDS ARE EXPECTED ON LAKE SUPERIOR TONIGHT AND THURSDAY
MORNING WITH FREEZING SPRAY EXPECTED LATE TONIGHT AND THURSDAY. THE
STRONG WINDS WILL GENERATE WAVES OF 20 TO 25 FEET ON EASTERN LAKE
SUPERIOR THROUGH THURSDAY. THE HIGH WAVES MAY CAUSE LOCALIZED BEACH
EROSION AND OVERWASH ONTO ROADWAYS FROM MARQUETTE TO WHITEFISH
POINT.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SNOW AND WIND WILL GRADUALLY DIMINISH THURSDAY NIGHT INTO FRIDAY...
BUT SIGNIFICANT SNOW ACCUMULATIONS WILL STILL OCCUR NEAR LAKE
SUPERIOR. SEE THE LATEST WINTER WEATHER STATEMENTS FOR COMPLETE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL AND HIGH WIND REPORTS TO THE
NATIONAL WEATHER SERVICE.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

ROLFSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 6 blizzard, 1 heavy snow. Local standard time, as filed.

Blizzard, Alger

When
November 23, 9:00 PM EST to November 24, 5:00 PM EST
Where
Alger forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Blizzard, Luce

When
November 23, 9:00 PM EST to November 24, 5:00 PM EST
Where
Luce forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Blizzard, Northern Schoolcraft

When
November 23, 9:00 PM EST to November 24, 5:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Blizzard, Ontonagon

When
November 23, 9:00 PM EST to November 24, 5:00 PM EST
Where
Ontonagon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Blizzard, Keweenaw

When
November 23, 9:00 PM EST to November 24, 5:00 PM EST
Where
Keweenaw forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Blizzard, Northern Houghton

When
November 23, 9:00 PM EST to November 24, 5:00 PM EST
Where
Northern Houghton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Baraga

When
November 23, 9:00 PM EST to November 24, 5:00 PM EST
Where
Baraga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Winter Storm, Southern Houghton

When
November 23, 9:00 PM EST to November 24, 5:00 PM EST
Where
Southern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Gogebic

When
November 23, 8:00 PM CST to November 24, 4:00 PM CST
Where
Gogebic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
November 23, 9:00 PM EST to November 24, 5:00 PM EST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Delta

When
November 23, 9:00 PM EST to November 24, 5:00 PM EST
Where
Delta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Winter Storm, Iron

When
November 23, 8:00 PM CST to November 24, 5:00 PM CST
Where
Iron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Winter Storm, Southern Schoolcraft

When
November 24, 12:00 AM EST to 5:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy Snow, Northern Houghton

When
November 25, 12:00 PM EST to November 26, 12:00 PM EST
Where
Northern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479605, 5479606, 5479607, 5479608, 5479609, 5479653, 5479654, 5479655, 5479656, 5479657, 5479658, 5479660, 5479659, 5479661.